Washington, 2014High Wind in Washington, January 13, 2014
January 13, 2014 · NWS PDT · 1 event in 1 county or zone
January 13th High Wind Event for the East Slopes of the Washington Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
January 13th High Wind Event for the East Slopes of the Washington Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 13, 4:10 AM PST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 13, 4:10 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
410 AM PST MON JAN 13 2014
UPDATED SHORT TERM DISCUSSION AND THE WATCHES/WARNINGS/ADVISORIES
SECTION
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...AN UPPER RIDGE,
CURRENTLY OFFSHORE, WILL GRADUALLY STRENGTHEN AND SHIFT EAST OVER
THE WESTERN U.S. DURING THIS PERIOD. THE REGION WILL BE UNDER A
STRONG NORTHWEST UPPER LEVEL FLOW TODAY. AS SUCH THERE REMAINS
ENOUGH MOISTURE FOR ISOLATED TO SCATTERED SHOWERS ALONG THE CASCADE
EAST SLOPES AND ISOLATED SHOWERS OVER THE BLUES AND WALLOWAS. SNOW
LEVELS THIS MORNING ARE ROUGHLY AROUND 4000 FEET AND WILL RISE ABOUT
500 FEET TODAY. THIS FLOW AND ASSOCIATED MOISTURE WILL BEGIN TO
SHIFT NORTH TODAY. THIS WILL RESULT IN THE LINGERING SHOWERS TO
SLOWLY END FROM THE SOUTH. SURFACE HIGH PRESSURE WILL CONTINUE TO
INCREASE ACROSS THE AREA TODAY AS WELL. THIS BUILDING SURFACE HIGH
PRESSURE WILL KEEP PRESSURE GRADIENTS TIGHT, THUS CAN EXPECT BREEZY
TO WINDY CONDITIONS TO PERSIST THROUGH TODAY. WINDS REMAIN AT OR
JUST BELOW ADVISORY LEVEL OVER PORTIONS OF WASHINGTON LOWER BASIN
AND BLUE MTN FOOTHILLS, THE YAKIMA VALLEY, AND THE SIMCOE HIGHLANDS.
THUS HAVE TO EXTEND THE ADVISORIES IN THESE AREAS UNTIL 9 AM PST.
WINDS HAVE SUBSIDED ENOUGH ACROSS THE LOWER ELEVATIONS OF NORTHEAST
OREGON TO ALLOW THE ADVISORIES IN THIS AREA TO EXPIRE. STILL
SUSTAINED WINDS WILL RUN BETWEEN 15 TO 30 MPH TODAY.
THE NORTHWARD SHIFT OF THE NORTHWEST FLOW ALOFT AND IT'S ASSOCIATED
MOISTURE WILL CONTINUE THROUGH TONIGHT. WILL KEEP A MENTION OF A FEW
SHOWERS ALONG THE WASHINGTON CASCADE CREST TONIGHT. ALL THREATS OF
SHOWERS WILL BE OVER TUESDAY AND TUESDAY NIGHT WITH THE RIDGE
OVERHEAD. THIS RIDGE WILL CAUSE INCREASING STABILITY AND THE
DEVELOPMENT OF LOW LEVEL INVERSIONS. INITIALLY LOW LEVEL MOISTURE
WILL BE LIMITED DUE TO THE DRYING AFFECTS OF THE WIND YESTERDAY AND
TODAY. THUS WILL ONLY MENTION PATCHY LATE NIGHT AND MORNING FOG NEAR
THE COLUMBIA RIVER WHERE STEAM FOG COULD DEVELOP. 90
.LONG TERM...WEDNESDAY THROUGH MONDAY...INTERIOR PACIFIC NORTHWEST
WILL BE DRY THROUGH FRIDAY NIGHT INTO SATURDAY MORNING DUE TO
MID/UPPER LEVEL RIDGE OF HIGH PRESSURE. SINKING AIR ALOFT ASSOCIATED
WITH THE HIGH PRESSURE RIDGE WILL PRODUCE A SURFACE BASED
TEMPERATURE INVERSION THAT COULD LEAD TO PATCHY FOG IN THE LOWER
COLUMBIA BASIN, ESPECIALLY ALONG THE RIVERS. HIGH TEMPERATURES WILL
BE ABOVE NORMAL ON WEDNESDAY, THEN COOL TO NEAR SEASONAL NORMALS ON
THURSDAY AND FRIDAY AS INVERSIONS STRENGTHEN, TRAPPING COLDER AIR
NEAR THE SURFACE. THEN ON SATURDAY THE 00Z GFS RUN SHOWS A MID/UPPER
LEVEL SHORT WAVE MOVING ACROSS THE REGION WITH LIGHT RAIN AND
MOUNTAIN SNOW. THE 00Z ECMWF RUNS HOLDS OFF THE SHORT WAVE PASSAGE
UNTIL LATE SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. AS SUCH BOTH
SATURDAY AND SATURDAY NIGHT HAVE PRECIPITATION IN THE FORECAST WITH
THE HIGHEST CHANCES ALONG THE CASCADE EAST SLOPES. THE WASHINGTON
CASCADE CRESTS MAY SEE SHOWERS THROUGH SUNDAY AFTERNOON. OTHERWISE,
SUNDAY LOOKS TO BE DRY DUE TO A MID/UPPER LEVEL RIDGE OF HIGH
PRESSURE ALONG THE COAST. THE RIDGE MOVES OVER THE FORECAST AREA
SUNDAY NIGHT AND MONDAY WITH SINKING AIR ASSOCIATED WITH THE HIGH
PRESSURE RIDGE PRODUCING DRY CONDITIONS. WINDS WILL GENERALLY BE
LIGHT THROUGH THE PERIOD, BUT THE TROUGH PASSAGE SATURDAY/SATURDAY
NIGHT COULD PRODUCE BREEZY CONDITIONS IN THE LOWER COLUMBIA BASIN
AND THE BLUE MOUNTAIN FOOTHILLS. POLAN
&&
.AVIATION...12Z TAFS...VFR CONDITIONS WILL OCCUR OVER THE NEXT 24
HOURS. WINDS WILL BE 15-25 KTS WITH GUSTS UP TO 35 KTS UNTIL AROUND
18Z THIS MORNING. WINDS WILL THEN DECREASE SLOWLY OVER THE FOLLOWING
6 HOURS. SKIES WILL REMAIN MOSTLY CLOUDY WITH CEILINGS 5-10K FEET.
POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 54 34 52 30 / 0 0 0 0
ALW 55 36 50 31 / 0 0 0 0
PSC 58 33 49 27 / 0 0 0 0
YKM 59 32 49 25 / 10 10 0 0
HRI 57 31 50 24 / 0 0 0 0
ELN 52 30 47 24 / 10 10 0 0
RDM 51 20 55 20 / 10 0 0 0
LGD 49 28 45 25 / 10 0 0 0
GCD 46 24 48 23 / 0 0 0 0
DLS 56 33 50 28 / 10 10 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY UNTIL 9 AM PST THIS MORNING WAZ028-029-521.
WIND ADVISORY UNTIL 9 AM PST THIS MORNING WAZ027.
&&
THREAT INDEX
TODAY : YELLOW
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/99/99Hazardous weather outlook, Jan 13, 5:56 AM PST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
556 AM PST MON JAN 13 2014
WAZ027>029-521-141400-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
556 AM PST MON JAN 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SURFACE PRESSURE GRADIENTS WILL REMAIN TIGHT ACROSS SOUTHEAST
WASHINGTON TODAY. AS RESULT, BREEZY TO WINDY CONDITIONS WILL
CONTINUE THROUGH TODAY. A NUMBER OF LOCATION WILL SEE VERY WINDY
CONDITIONS THROUGH MID MORNING, AND WIND ADVISORIES REMAIN IN
EFFECT. PLEASE REFER TO NWS PRODUCT PDXNPWPDT FOR MORE DETAILS.
THE WINDS WILL DECREASE AREAWIDE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH PRESSURE WILL BECOME CENTERED OVER THE PACIFIC NORTHWEST ON
TUESDAY. THIS HIGH WILL KEEP THE AREA DRY THROUGH AT LEAST
FRIDAY. THIS HIGH PRESSURE WILL ALSO CAUSE THE DEVELOPMENT OF LOW
LEVEL INVERSIONS. THESE INVERSIONS CAN TRAP MOISTURE RESULTING IN
THE FORMATION OF FOG AND FREEZING FOG. ALSO, THESE INVERSIONS WILL
KEEP SURFACE WINDS LIGHT.
ORZ044-507>510-WAZ520-141400-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
EAST SLOPES OF THE WASHINGTON CASCADES-
556 AM PST MON JAN 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON AND CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
High Wind, East Slopes of the Washington Cascades
- When
- January 13, 6:00 AM PST
- Where
- East Slopes of the Washington Cascades forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
Local reporter passed along information about numerous trees and power poles down in the Roslyn area and Cle Elum area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 13, 20141 death · 1 event
- Avalanche and Heavy Snow in Montana, January 13 to 18, 20141 injured · 103 kt wind · 31 events
- High Wind in South Dakota, January 13, 201459 kt wind · 9 events
- High Wind and Strong Wind in California, January 13 to 15, 2014$6,000 · 76 kt wind · 5 events
- Winter Storm and High Wind in Alaska, January 13 to 15, 201452 kt wind · 4 events
- High Wind in North Dakota, January 13, 20144 events
- High Wind in California, January 13 to 15, 201465 kt wind · 3 events
- Winter Storm in Montana, January 13 to 14, 20143 events
- Heavy Snow in South Dakota, January 13 to 14, 20142 events
- Flooding in Indiana, January 13 to 20, 2014$4,000 · 2 events
- Wildfire in California, January 13 to 31, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 13, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483053.